Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 176, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 4, 2002, 4:08 PM MDT for Yuma County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2002, 4:08 PM MDT (22:08 UTC)
- Expired
- Sep 4, 2002, 4:45 PM MDT
- In force
- 37 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Yuma County, CO
The radar
The Goodland radar (KGLD), 76 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.1 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 2469 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -52 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
845
WUUS53 KGLD 042208
SVRGLD
COC125-042245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
408 PM MDT WED SEP 4 2002
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL YUMA COUNTY IN NORTHEAST COLORADO
* UNTIL 445 PM MDT
* AT 408 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF VERNON...OR ABOUT 14 MILES
SOUTH OF WRAY...MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BEECHER ISLAND AT 415 PM MDT
LAIRD AT 440 PM MDT
HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.
&&
LAT...LON 3989 10240 3976 10223 3982 10218 3992 10205
4023 10205
BULLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 12:30 PM MDT, 3 hours 38 minutes earlier.
Area forecast discussion, Sep 4, 12:30 PM MDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1230 PM MDT WED SEP 4 2002 HEAT AND POPS ARE THE PROBLEMS FOR THIS PACKAGE. WILL LEAN TO GFS AND GFS-DOMINATED ENSEMBLES FOR THIS PACKAGE BASED ON 12Z INITIALIZATION COMPARED TO RAOBS...PIREPS...AND SATELLITE IMAGERY. GFS WAS CLOSER TO OBSERVATIONS WITH CLOSED LOW OFF VANCOUVER ISLAND AND ITS SOUTHWEST EXTENSION UPPER TROUGH. GFS WAS ALSO BETTER WITH ITS LOWER LEVEL MASS AND TEMPERATURE FIELDS... THOUGH A LITTLE MOIST. RADICAL IN THIS ENVIRONMENT IS THE SMALL SUBTROPICAL JET MAX NEAR POINT CONCEPTION CALIFORNIA AND ITS LITTLE WHIRLS OF ENERGY AND THE IMPACT THOSE WILL HAVE ON THE EVOLUTION OF THE TROUGH-RIDGE-TROUGH PATTERN OVER. FOR MAX TEMPS WILL GENERALLY PLAY THE DAY TO DAY CHANGE IN 2 METER AND 850 MB TEMPS. FOR MIN TEMPS WILL SPLIT THE DIFFERENCE BETWEEN DAY TO DAY CHANGE IN 2 METER TEMPS AND DEWPOINTS AND THE TOUGH TO BEAT MAV MINS...WITH A LOT OF WEIGHT GOING TO THE MAV. WEAK AND WEAKENING SHORTWAVE LIFTS TO NORTH OF THE AREA TONIGHT WITH MINIMAL MOISTURE...SO MINIMAL POPS OF 10 LOOK REASONABLE. RIDGE AXIS IS OVER THE FORECAST AREA WITH GOOD LOW LEVEL PRESSURE/HEIGHT GRADIENTS FOR BREEZY TO WINDY CONDITIONS. TOO DRY FROM THE SURFACE THROUGH MID LEVELS TO MENTION PRECIP CHANCES. MOISTURE BEGINS TO RETURN BY SATURDAY TO WEST HALF OF AREA WITH MID LEVEL HEIGHTS BEGINNING TO DECREASE. WITH LACK OF UPPER LEVEL TRIGGER WILL NEED GOOD LOW LEVEL CONVERGENCE TO SET OFF CONVECTION... AND LEE TROUGH IN EASTERN COLORADO MAY GET JUST STRONG ENOUGH TO PRODUCE HIGH BASED STORMS. EVEN IF THIS HAPPENS...THOUGH...POPS LOOK TO BE ONLY IN THE 5 TO 10 RANGE FOR LATE SATURDAY AFTERNOON INTO THE EVENING. GFS WANTS TO BRING BROAD CIRCULATION OF NORTHERN GULF OF MEXICO TUTT INTO OKLAHOMA ON SUNDAY...PLACING MY PORTION OF THE WORLD IN SUBSIDENCE ZONE AS RIDGE AXIS GETS PINCHED. STILL LOOKING AT SINGLE DIGIT POPS OVER EASTERN COLORADO WITH MOISTURE BUILDING UP... LOW TO MID LEVEL CONVERGENCE IN PLACE...AND WEAK SHORTWAVES MOVING NORTHEAST OFF THE FRONT RANGE. ONE PROBLEM WITH THIS SCENARIO...NO PROG HAS DONE WILL WITH FORECASTING THE LONGITUDE WHERE AN EASTERLY WAVE TURNS NORTH THIS SUMMER...SO MY CONFIDENCE IS LOW. IF THE TUTT COMES CLOSER THAN CURRENTLY DEPICTED BY GFS MY MAX TEMPS WILL BUST 15 TO 25 DEGREES TO THE WARM SIDE. EXTENDED RANGE ENSEMBLE SUGGEST A NOISY WAVE 5 PATTERN WITH THE CENTRAL NORTH AMERICAN RIDGE CONTINUING THROUGH DAY 7. TYPICAL SUMMERTIME TIME DIFFICULTIES ARE EXPECTED. JUST WHEN THE PACIFIC FRONT AND ITS PRECIP...IF ANY...ACTUALLY MOVES THOUGH THE FORECAST BETWEEN 12Z MONDAY AND 18Z TUESDAY WILL REMAIN A PROBLEM FOR A FEW MORE DAYS. ENSEMBLES SUGGEST THE FRONT/TROUGH WILL BE EAST OF THE AREA BY 00Z WEDNESDAY...BUT TIME OF FROPA HAS 18 HOUR ERROR BARS ON IT. .GLD...NONE. ENTWISTLE
In the hours before
Special weather statement, Sep 4, 10:55 AM MDT, 5 hours 13 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-050600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1055 AM MDT WED SEP 4 2002 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO. SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. A SURFACE TROUGH ALONG THE LEE OF THE ROCKIES WILL MOVE EAST LATE TODAY AND COULD PROVIDE THE FOCUS FOR THE DEVELOPMENT OF ISOLATED THUNDERSTORMS DURING THE LATE AFTERNOON AND EARLY EVENING ACROSS EASTERN COLORADO. ANY THUNDERSTORMS THAT DO DEVELOP WILL PRODUCE BRIEF HEAVY RAINFALL...SMALL HAIL AND WIND GUSTS TO NEAR 50 MPH. HOWEVER...SINCE A STRONG UPPER LEVEL HIGH PRESSURE RIDGE EXISTS ACROSS THE AREA...STORMS THAT DO DEVELOP ARE NOT EXPECTED TO REACH SEVERE LIMITS. && FOR YOUR INFORMATION THE HAZARDOUS WEATHER OUTLOOK ISSUED BY THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GOODLAND WILL BE SENT USING A NEW IDENTIFIER ON THE FIRST OF OCTOBER. THE NEW IDENTIFIER IS... WMO HEADER: FLUS43 KGLD AWIPS ID: HWOGLD STARTING THE FIRST OF OCTOBER ALL NWS OFFICES WILL ISSUE A DAILY HAZARDOUS WEATHER OUTLOOK USING THIS NEW IDENTIFIER. THE GOODLAND OFFICE WILL ISSUE THE OUTLOOK EVERY MORNING BY 6 AM MOUNTAIN TIME. A SECOND OUTLOOK WILL BE SENT BY 1045 AM MOUNTAIN TIME BETWEEN MAY FIRST AND SEPTEMBER THIRTIETH WHICH WILL UPDATE THE SEVERE THUNDERSTORM POTENTIAL AND THE LIKELIHOOD OF SPOTTER ACTIVATION. ALTHOUGH THE HAZARDOUS WEATHER OUTLOOK WILL EMPHASIZE EVENTS DURING THE FIRST 48 HOURS...ANY SIGNIFICANT HAZARD EXPECTED WITHIN 7 DAYS WILL BE DISCUSSED.
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.